Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 484, NWS St. Louis, MO

August 9, 2006Franklin County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 9, 2006, 5:01 PM CDT for Franklin County, Missouri. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2006, 5:01 PM CDT (22:01 UTC)
Expired
Aug 9, 2006, 5:20 PM CDT
In force
19 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Franklin County, MO

The radar

The St Louis radar (KLSX), 49 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 092201
SVRLSX
MOC071-092245-
/O.NEW.KLSX.SV.W.0484.060809T2201Z-060809T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
501 PM CDT WED AUG 9 2006

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 545 PM CDT

* AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES
  SOUTH OF NEW HAVEN...AND MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BEAUFORT...
  WASHINGTON...
  UNION...
  VILLA RIDGE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3868 9135 3822 9137 3821 9088 3853 9088

$$

GLASS
1 follow-up statement
000 
WWUS53 KLSX 092220
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
520 PM CDT WED AUG 9 2006

MOC071-092230-
/O.CAN.KLSX.SV.W.0484.000000T0000Z-060809T2245Z/
FRANKLIN MO-
520 PM CDT WED AUG 9 2006

...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 3868 9135 3822 9137 3821 9088 3853 9088

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 4:06 PM CDT, 55 minutes earlier.

Area forecast discussion, Aug 9, 4:06 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
406 PM CDT WED AUG 9 2006

.DISCUSSION...
FOR THE SHORT TERM...FCST DIFFICULTIES REMAIN THE SAME AS THEY HAVE
BEEN THE PAST FEW DAYS. NAMELY PRECIP CHCS...TIMING OF PRECIP...AND
POSSIBLE SVR WX FOR TNGT INTO TMW MRNG.

FOR TNGT...WITH FNT RETREATING NWD...EXPECT SCT TSRA TO DEVELOP JUST
S OF FNT. WRMFNT CURRENTLY STRETCHES FROM NRN NEB SEWD THRU ERN MO
INTO CNTRL KY. THIS WILL ALLOW SCT TSRA TO FORM...MV FURTHER NWD
THAN YDA. AFTR THIS AFTN CONVECTION...ATTENTION TURNS TO MCS
DEVELOPMENT OVRNGT IN IA AS LLJ FORMS OVR MO AND IA AGAIN TNGT. SREF
MEMBERS DEVELOP PRECIP IN NRN CWA BY 03Z THURS. THINK THIS TIMING IS
TOO FAST AND HAVE TRENDED TWD THE 12Z WRF AND GFS SOLNS. MDLS
BRING MCS INTO NRN CWA BY 09Z THURS. NAM-WRF HAS DONE EXCELLENT JOB
ON TIMING AND MOVEMENT OF MCS PAST COUPLE OF DAYS SO NAM IS MDL OF
CHOICE. HAVE LITTLE CONFIDENCE IN GFS SOLNS DUE TO CONVECTIVE
FEEDBACK. WRF DOES SUFFER THIS AS WELL...BUT DOES NOT APPEAR TO BE
AS BAD. WRF ALSO SEEMS TO BE HANDLING FNT MVMNT FOR THE PAST 12 HRS
BETTER THAN GFS.

CHCS OF PRECIP TMW WILL GREATLY DEPEND ON CLD CVR FROM OVRNGT MCS.
MDLS INDICATE MDT MOISTURE CONVERGENCE AND INSTABILITY ALONG FNT BY
15Z THURS. MOISTURE RETURN AND ONGOING CONVECTION WILL PROVIDE A
MOIST BDRY LYR WITH SFC DWPTS IN LWR 70S S OF FNT. EXPECT ENUF
INSOLATION TMW TO ALLOW TSRA TO FORM BY EARLY AFTN ALONG FNT...IF
NOT EARLIER. FCST HODOGRAPHS SHOW CONVECTION MODE TMW MAY BEGIN AS
SUPERCELLS. HOWEVER...ANY STORMS THAT DO FORM WILL MORE LIKELY
DEVELOP INTO A MORE LINEAR STRUCTURE DUE TO MID LVL NWLY FLOW.

TEMPS FOR TMW WILL REMAIN A FCST PROBLEM. IF MCS DOES NOT FORM AS
EXPECTED...OR IF MCS PROPAGATES FURTHER E THAN EXPECTED...TEMPS MAY
BE MUCH WARMER THAN FCST.

PRECIP CHCS CONTINUE IN SRN CWA AS THE CDFNT CONTINUES TO MV SWD.
AMT OF INSTABILITY IS UNCERTAIN DUE TO CLD CVR AND OUTFLOW BDRYS
FROM DAY 2 CONVECTION.

FOR THE EXTD...FCST DIFFICULTIES WILL BE TIMING OF FROPA ON MON INTO
TUES. GFS IS A LITTLE SLOWER TDA THAN YDAS MDL RUN. DGEX AND ECMWF
ARE FASTER AND MORE CONSISTANT RUN TO RUN. THEREFORE...MADE ONLY
MINOR CHANGES TO POPS AND TEMPS AND WILL NAIL DOWN TIMING IN FUTURE
UPDATES. AS FOR TEMPS...WENT ABV MOS GUIDENANCE CLOSER TO THE
ENSEMBLE MEAN. FCST STILL BLW SEASONAL AVG AFTR FROPA ON MON.

TILLY

&&

.AVIATION...
FOR THE 12Z TAFS...
MESSY AUGUST FORECAST DEALING WITH MORNING IFR CIGS AND CHANCES OF
AFTERNOON TSRA. STATIONARY FRONT IS ROUGHLY ALG A KMKC-KVIH-KPAH
LINE AT 10Z. STRATUS DEVELOPED OVERNIGHT TO THE NORTH OF FRONT
AND HAS RESULTED IN IFR CIGS AT BOTH KUIN AND KSTL. AWOS AT
MOVERLY MO IS ALSO REPORTING CIGS AROUND 200 FT...SO ALSO HAVE A
LOWER CIG IN A TEMPO GROUP AT KCOU. GIVEN THAT THERE IS NO MID OR
HIGH CLOUDS IMMEDIATELY ABOVE THE STRATUS...FEEL THAT THE STRATUS
SHOULD BURN OFF THIS MORNING...SO HAVE IFR GOING THROUGH 14Z AND
MVFR THROUGH 15Z. CIGS SHOULD BE VFR BY LATE MORNING. FRONT SHOULD
REMAIN STATIONARY OR DRIFT SLOWLY NWD BEFORE MOVING BACK NWD AS A
WARM FRONT TONIGHT. HAVE INCLUDED PROB30 GROUPS FOR TSRA AT
KSTL/KSUS WHERE THE FRONT SHOULD BE IN CLOSE PROXIMITY DURING THE
MOST UNSTABLE PART OF THE DAY. THINK ANY DEVELOPMENT SHOULD BE NORTH
AND EAST OF COU. HAVE ALSO CHOSE TO LEAVE KUIN DRY THIS AFTN AS I
THINK THE CHANCES ARE TOO LOW TO INCLUDE IN THE TERMINAL FOR
NOW...BUT LOW LEVEL FORCING LATER TONIGHT WARRANTS A MENTION OF
TSRA AFT 09Z.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 9, 4:50 PM CDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
450 PM CDT WED AUG 9 2006

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN IL-CALHOUN IL-CALLAWAY-
CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-
IRON-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MARION-MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-
MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-
SHELBY-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-ST. LOUIS-
ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
450 PM CDT WED AUG 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR WIDESPREAD OR ORGANIZED SEVERE
THUNDERSTORMS LATE TONIGHT IN NORTHEAST MISSOURI AND WEST CENTRAL
ILLINOIS. A THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP TO OUR
NORTH LATER TONIGHT AND PROPAGATE TO THE SOUTHEAST INTO NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS TOWARD DAYBREAK. THE PRIMARY
THREATS WITH THESE STORMS WILL BE LARGE HAIL...AND TO A LESSER
EXTENT...DAMAGING WINDS.

ELSEWHERE...THERE IS A CHANCE FOR THUNDERSTORMS THROUGH EARLY
EVENING FOR AREAS NEAR A SLOW MOVING FRONT...IN THE VICINITY OF
INTERSTATE 70. DUE TO THE LARGE AMOUNT OF INSTABILITY IN THE
ATMOSPHERE...ISOLATED SEVERE STORMS ARE POSSIBLE FOR BRIEF PERIODS
OF TIME...CAPABLE OF LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AREAWIDE ON
THURSDAY AS A COLD FRONT MOVES THROUGH THE AREA AND INTERSECTS A
VERY MOIST AND UNSTABLE ATMOSPHERE.

THE CHANCE FOR THUNDERSTORMS WILL LINGER FOR AREAS MAINLY SOUTH
AND EAST OF ST. LOUIS ON FRIDAY.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS AREAWIDE ON MONDAY AS A
COLD FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE VICINITY OF INTERSTATE 70
THROUGH EARLY EVENING AND AGAIN LATE TONIGHT IN NORTHEAST MISSOURI
AND WEST CENTRAL ILLINOIS.

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 9:07 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve38 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.